Arkansas, 2009

Flash Flooding and Damaging Winds in Arkansas, June 14, 2009

June 14, 2009 · NWS MEG · 5 events in 4 counties and zones

A thunderstorm complex developed over Kansas and Oklahoma during the early morning hours of June 14th, 2009. Remnants of the complex moved into the Mid-South during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A thunderstorm complex developed over Kansas and Oklahoma during the early morning hours of June 14th, 2009. Remnants of the complex moved into the Mid-South during the morning hours. Some storms remained severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 14, 5:19 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 14, 5:19 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
619 AM CDT SUN JUN 14 2009

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT SUN JUN 14 2009/

DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY NIGHT

NUMEROUS THUNDERSTORMS WERE MOVING ACROSS WESTERN ARKANSAS
EARLY THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG A BOUNDARY ARCING FROM TULSA TO HARRISON TO
BRINKLEY. A DIFFUSE FRONTAL BOUNDARY WAS POSITIONED OVER NORTH MS.

NEEDLESS TO SAY...VERY ACTIVE WEATHER WILL OCCUR OVER THE MID SOUTH
THROUGH THE FIRST PART OF THE UPCOMING WEEK. TODAY...THUNDERSTORMS
WILL TREK ACROSS ARKANSAS THROUGH THE MORNING AND AFFECT WESTERN
PORTIONS OF THE FORECAST AREA. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. EVENTUALLY THESE STORMS WILL
DISSIPATE AND ANOTHER ROUND OF STORMS IS PROGGED TO MOVE INTO THE
REGION THIS AFTERNOON. THIS COMPLEX COULD COME ACROSS WITH A PUNCH.
THESE STORMS ARE CURRENTLY DEVELOPING OVER SOUTHEAST KANSAS AND
NORTHEAST OKLAHOMA. THEY WILL MOVE INTO AN AXIS OF VERY UNSTABLE AIR
WILL THAT WILL BISECT THE FORECAST AREA THIS AFTERNOON. LATEST
MODELS INDICATE CAPES NEAR 2500 J/KG AND LI/S FROM -6 TO -10. KEPT
RAIN CHANCES SLIGHTLY ABOVE GUIDANCE AS THE REGION REMAINS ALONG THE
PERIPHERY OF THE MID LEVEL RIDGE THAT WILL STEER THEM INTO THE AREA
LATER THIS AFTERNOON.

TONIGHT...ONGOING CONVECTION FROM THE AFTERNOON WILL MOVE OUT BY
EARLY EVENING. REDEVELOPMENT OF SHOWERS AND STORMS SHOULD AFFECT
MAINLY AREAS ALONG AND NORTH OF INTERSTATE 40 AS THE FRONT MOVES
SLOWLY NORTH.

MONDAY...THE UPPER RIDGE BUILDS A LITTLE FARTHER NORTH. THIS WILL
COINCIDE WITH HIGHER POPS FARTHER NORTH. MUCH THE SAME CAN BE
EXPECTED ON TUESDAY WITH RAIN CHANCES SLOWLY DIMINISHING. SLIGHT
RISKS FOR SEVERE THUNDERSTORMS WILL PERSIST ALONG THE FRONT WHERE
THE BEST INSTABILITY RESIDES THROUGH TUESDAY. AC

LONG RANGE...WEDNESDAY THROUGH SATURDAY
00Z ECMWF/GFS IN LARGE DISAGREEMENT FOR FRIDAY AND BEYOND WITH
RESPECT TO THE HANDLING OF AN UPPER LEVEL RIDGE AXIS ACROSS THE
SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY. THE 18Z/00Z GFS BRINGS A
STRONG COLD FRONT THROUGH THE LOWER MISSISSIPPI VALLEY FRIDAY
WHILE THE 18Z/00Z ECMWF KEEPS THE UPPER LEVEL RIDGE IN PLACE
ACROSS THE AREA AT LEAST THROUGH THE FIRST HALF OF FRIDAY AND THEN
BRINGING A FRONT THROUGH THE AREA SATURDAY INTO SUNDAY. AS A
RESULT...LEANED LONG RANGE FORECAST TOWARDS THE ECMWF WHICH TENDS
TO OUTPERFORM THE GFS...ESPECIALLY TOWARDS THE LATE SPRING/SUMMER
MONTHS.

CJC

&&
.AVIATION...
12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ANOTHER MESOSCALE
CONVECTIVE SYSTEM HAS ARRIVED AT MEM/JBR AS OF 12Z TAF ISSUANCE.
AS AS RESULT...HAVE ADDED TEMPOS AT ALL TAF SITES THROUGH 15Z AS
SHOWER/THUNDERSTORM ACTIVITY MOVES THROUGH THE AREA. AFTER THIS
CONVECTIVE ACTIVITY DEPARTS TAF SITES...THINK THERE MAY BE A DRY
PERIOD UNTIL AROUND 20-21Z WHEN ADDITIONAL SHOWERS/THUNDERSTORMS
DEVELOP AND KEPT TEMPOS GOING BETWEEN 21Z-00Z. MODELS STILL
CONTINUING TO INDICATE ANOTHER CONVECTIVE SYSTEM AFFECTING TAF
SITES TOWARDS THE END OF THE 12Z TAF CYCLE LATE TONIGHT.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  74  90  73 /  60  50  30  20
MKL  89  68  86  69 /  70  70  40  30
JBR  87  69  87  71 /  80  70  40  20
TUP  90  69  91  71 /  40  40  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 14, 2:51 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT SUN JUN 14 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH. THE MAIN THREATS FROM STORMS THAT MOVE THROUGH THE
REGION TODAY AND TONIGHT WILL BE LARGE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS
FROM 4 AM THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY
FOR ALL OF WEST TENNESSEE...NORTHEAST ARKANSAS...EXTREME NORTHERN
MISSISSIPPI AND THE MISSOURI BOOTHEEL. THE MAIN THREATS FROM
STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT AND AGAIN...
ON MONDAY AND TUESDAY.

In the hours before

Special weather statement, Jun 14, 2:36 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT SUN JUN 14 2009

ARZ027-035-140900-
CROSS AR-POINSETT AR-
336 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT 336 AM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jun 14, 3:00 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT SUN JUN 14 2009

ARZ027-035-140930-
CROSS AR-POINSETT AR-
400 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES WEST OF HICKORY RIDGE AT 400 AM CDT...
MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 430 AM CDT.
Special weather statement, Jun 14, 3:52 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 AM CDT SUN JUN 14 2009

ARZ027-035-141030-
CROSS AR-POINSETT AR-
452 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CROSS COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 3 MILES NORTHWEST OF WALDENBURG TO
PARKIN AT 452 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...PARKIN AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, Jun 14, 4:48 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 AM CDT SUN JUN 14 2009

TNZ088-141130-
SHELBY TN-
548 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF FRAYSER AT 548 AM CDT...MOVING
EAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR BARTLETT...CORDOVA
AND MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 630 AM CDT.
Special weather statement, Jun 14, 5:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CDT SUN JUN 14 2009

ARZ027-035-036-141145-
CROSS AR-CRITTENDEN AR-POINSETT AR-
600 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF EARLE AT 600 AM CDT...
MOVING EAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRITTENDEN...CROSS AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR EARLE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 645 AM CDT.
Special weather statement, Jun 14, 5:10 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 AM CDT SUN JUN 14 2009

ARZ048-049-141200-
LEE AR-ST. FRANCIS AR-
610 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF COLT TO NEW SALEM AT
610 AM CDT...MOVING EAST AT 40 MPH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...HUGHES...MADISON AND PALESTINE...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 700
AM CDT.

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Francis

When
June 14, 5:30 AM CST to 5:45 AM CST
Where
St. Francis County, Colt to 0.94 mi S of Walkers Store
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -90.800

Straight line winds knocked down numerous trees and power lines across North Central and Northeast St. Francis County.

Thunderstorm Wind, St. Francis

When
June 14, 5:30 AM CST to 5:40 AM CST
Where
St. Francis County, 1.75 mi S of Rosine to Forrest City
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
35.005, -90.799

Straight line winds produced major damage to a mobile home near Forrest City. In addition, several outbuildings received minor damage as well as a church.

Thunderstorm Wind, Crittenden

When
June 14, 6:04 AM CST to 6:10 AM CST
Where
Crittenden County, Marion to West Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.220, -90.200

Straight line winds knocked down power lines in Marion. In addition, the winds knocked out the 911 system in West Memphis.

Flash Flood, Cross

When
June 14, 6:27 AM CST to 7:15 AM CST
Where
Cross County, 4 mi S of Wynne to 0.58 mi ESE of Wilkins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.172, -90.800

Heavy rain produced flash flooding outside of Wynne. The intersection of Highway 350 and Highway 1 was flooded as a result.

Flash Flood, Poinsett

When
June 14, 6:30 AM CST to 7:15 AM CST
Where
Poinsett County, 1.13 mi N of Trumann to 1.73 mi ENE of Trumann
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.696, -90.523

Heavy rain produced flash flooding along creeks and streams around Trumann. Several streets were flooded as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182892, 182909, 185469, 182882, 182885.